The reality: Nearly 50% of the poisoning cases managed by Pet Poison Helpline involve human medications—both over-the-counter and prescription drugs. Often, the culprit is a curious canine that chewed into a bottle of pills, but cats can get into their share of trouble as well.
In fact, cats appear extremely attracted to certain types of human medications, notably a few antidepressants. Other poisonings involve mix-ups when pet owners accidently give their pets their own medications or try to self-medicate pets with drugs that are safe for people but toxic to pets. However pet poisonings from human medications occur, they can result in serious illness or death.
Awareness is half the battle, so here is a list of the top 10 human medications pets most frequently ingest to make sure you keep your pets safely separated from these drugs in your home.
- NSAIDs (e.g. ibuprofen, naproxen)
Topping this list are common household medications called nonsteroidal anti-inflammatory drugs, or NSAIDs, which include common names such as ibuprofen (e.g. Advil and some types of Motrin) and naproxen (e.g. Aleve). While these medications are safe for people, even one or two pills can cause serious harm to a pet. Dogs, cats, birds and other small mammals including ferrets, gerbils and hamsters may develop serious stomach and intestinal ulcers as well as kidney failure and potentially fall into a coma.
- Acetaminophen, alone or in combination with cold and flu products
When it comes to pain medications, acetaminophen (e.g. Tylenol) is popular. Even though this drug is safe for children, it is not safe for pets— especially cats. One regular strength tablet of acetaminophen may be fatal to a cat by causing irreversible damage to their red blood cells, limiting their ability to carry oxygen. In dogs, acetaminophen leads to liver failure and, in large doses, red blood cell damage. Be sure to also look out for acetaminophen in medications designed to treat "cold & flu" symptoms.
- Antidepressants (e.g. Celexa, Cymbalta, Effexor, Lexapro, Pristiq)
While some antidepressant drugs are occasionally used in pets, overdoses can lead to serious neurologic problems such as sedation, incoordination, tremors and seizures. Some antidepressants also have a stimulant effect, leading to a dangerously elevated heart rate, blood pressure and body temperature. Pets, especially cats, appear to enjoy the taste of Effexor and often eat entire pills. Unfortunately, just one pill can cause serious poisoning.
- ADD/ADHD medications (e.g. Adderall, Concerta, Focalin, Strattera, Vyvanse)
Medications used to treat attention deficit disorder (ADD) and attention deficit hyperactivity disorder (ADHD) often contain potent stimulants such as amphetamines and methylphenidate. Even minimal ingestions of these medications by pets can cause life-threatening tremors, seizures, elevated body temperature and heart problems.
- Thyroid hormones (e.g. Armour thyroid, Synthroid)
Pets—especially dogs—get underactive thyroid glands too. Interestingly, the dose of thyroid hormone needed to treat dogs is much higher than a person's dose. Therefore, if dogs accidentally get into thyroid hormones at home, it rarely results in problems. However, large acute overdoses in cats and dogs can cause muscle tremors, nervousness, panting, a rapid heart rate and aggression.
- Beta-blockers (e.g. Coreg, Sectral, Tenormin, Toprol, Zebeta)
Beta-blockers may also be used to treat high blood pressure in pets; however, given their potent effect on blood vessels and the heart, the same doses given to people may cause life-threatening decreases in blood pressure and a very slow heart rate in pets.
- Benzodiazepines (e.g. Ativan, Klonopin, Restoril, Valium, Xanax)
These medications are designed to reduce anxiety and help people sleep better. However, in pets, they may have the opposite effect. About half of dogs that ingest drugs like this become agitated instead of sedate. Severe lethargy, incoordination and slowed breathing in pets can also occur. In cats, some types of benzodiazepines can cause liver failure when ingested.
Dogs puncturing albuterol inhalers with their teeth results in the most common cause of albuterol poisoning in pets since a massive dose of drug gets delivered all at once. Albuterol, while helpful in appropriate doses, can cause vomiting, a dangerously elevated heart rate and severe weakness due to an intracellular shift of potassium in overdoses.
- ACE inhibitors (e.g. Altace, Lotensin, Prinivil, Vasotec, Zestril)
Angiotensin-converting enzyme (ACE) inhibitors are commonly used to treat high blood pressure in people and, occasionally, pets. Although overdoses can cause low blood pressure, dizziness and weakness, this category of medication is typically safer than many other heart medications. Pets ingesting small amounts of this medication can potentially be monitored at home, unless they have kidney failure or heart disease.
- Birth control and other estrogen-based drugs
Birth control pills often come in packages that dogs find irresistible. Thankfully, small ingestions of most birth-control medications typically do not cause trouble. Large ingestions of estrogen and estradiol, especially those formulated as topical creams, can cause bone marrow suppression.